Queueing Systems

, Volume 25, Issue 1–4, pp 115–155 | Cite as

Transient laws of non-stationary queueing systems and their applications

  • Dimitris Bertsimas
  • Georgia Mourtzinou


In this paper we consider the general class of non-stationary queueing models and identify structural relationships between the number of customers in the system and the delay at time t, denoted by L(t) and S(t), respectively. In particular, we first establish a transient Little's law at the same level of generality as the classical stationary version of Little's law. We then obtain transient distributional laws for overtake free non-stationary systems. These laws relate the distributions of L(t) and S(t) and constitute a complete set of equations that describes the dynamics of overtake free non-stationary queueing systems. We further extend these laws to multiclass systems as well. Finally, to demonstrate the power of the transient laws we apply them to a variety queueing systems: Infinite and single server systems with non-stationary Poisson arrivals and general non-stationary services, multiclass single server systems with general non-stationary arrivals and services, and multiserver systems with renewal arrivals and deterministic services, operating in the transient domain. For all specific systems we relate the performance measures using the established set of laws and obtain a complete description of the system in the sense that we have a sufficient number of integral equations and unknowns. We then solve the set of integral equations using asymptotic expansions and exact numerical techniques. We also report computational results from our methods.

non-stationary systems transient analysis Little's law non-homogeneous Poisson process 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Abate and W. Whitt, Numerical inversion of Laplace transforms of probability distributions, Journal on Computing 7 (1995) 36–43.Google Scholar
  2. [2]
    M.S. Bartlett, Some evolutionary stochastic processes, J. Roy. Statist. Soc. Ser. B 11 (1949) 211–229.Google Scholar
  3. [3]
    V.E. Beněs, On queues with Poisson arrivals, Annals of Mathematical Statistics 28 (1956) 670–677.Google Scholar
  4. [4]
    D. Bertsimas and G. Mourtzinou, Multiclass queueing systems in heavy traffic: An asymptotic approach based on distributional and conservation laws, working paper, Operations Research Center, MIT (1993) to appear in Oper. Res.Google Scholar
  5. [5]
    D. Bertsimas and G. Mourtzinou, A unified method to analyze overtake-free queueing systems, Adv. Appl. Probab. 28 (1996) 588–625.CrossRefGoogle Scholar
  6. [6]
    D. Bertsimas and D. Nakazato, Transient and busy period analysis of the GI/G/1 queue: The method of stages, Queueing Systems 10 (1992) 153–184.CrossRefGoogle Scholar
  7. [7]
    D. Bertsimas and D. Nakazato, The distributional Little's law and its applications, Oper. Res. 43 (1995) 298–310.Google Scholar
  8. [8]
    D.M. Choudhury, G.L. Lucantoni and W. Whitt, Numerical solution of M(t)/G(t)/1 queues, working paper, AT&T Bell Labs (1993).Google Scholar
  9. [9]
    D.R. Cox, Renewal Theory (Chapman and Hall, New York, 1962).Google Scholar
  10. [10]
    D.R. Cox and V. Isham, Point Processes (Chapman and Hall, New York, 1980).Google Scholar
  11. [11]
    J.L. Doob, Stochastic Processes (John Wiley, New York, 1953).Google Scholar
  12. [12]
    P. Green, L. Kolesar and A. Svoronos, Some effects of nonstationarity on multiserver markovian systems, Oper. Res. 39 (1991) 502–511.Google Scholar
  13. [13]
    R. Haji and G. Newell, A relation between stationary queue and waiting time distributions, J. Appl. Probab. 8 (1971) 617–620.CrossRefGoogle Scholar
  14. [14]
    D. Heyman and M. Sobel, Stochastic Models in Operations Research: Vol. 1 (McGraw-Hill, New York, 1982).Google Scholar
  15. [15]
    T. Hosono, Numerical inversion of Laplace transform and some applications to wave optics, Radio Science 16 (1981) 1015–1019.Google Scholar
  16. [16]
    V.B. Iversen, Decomposition of an M/D/r · k queue with FIFO into k Ek/D/r queues with FIFO, Oper. Res. Lett. 2 (1983) 20–21.CrossRefGoogle Scholar
  17. [17]
    J. Keilson and L. Servi, A distributional form of Little's law, Oper. Res. Lett. 7 (1988) 223–227.CrossRefGoogle Scholar
  18. [18]
    J. Keilson and L. Servi, The distributional form of Little's law and the Fuhrmann-Cooper decomposition, Oper. Res. Lett. 9 (1990) 239–247.CrossRefGoogle Scholar
  19. [19]
    A.Y. Khintchine, Mathematical Methods in the Theory of Queues (in Russian, Trudy Mat. Inst. Steklov, 49; English translation by Charles Griffin & Co, London, 1955).Google Scholar
  20. [20]
    L. Kleinrock, Queueing Systems; Vol. 1: Theory (Wiley, New York, 1975).Google Scholar
  21. [21]
    J. Little, A proof of the theorem L = λW, Oper. Res. 9 (1961) 383–387.Google Scholar
  22. [22]
    K.M Malone, Dynamic queueing systems: behavior and approximations for individual queues and for networks, Ph.D. thesis, Massachusetts Institute of Technology (Cambridge, MA, 1995).Google Scholar
  23. [23]
    W.A. Massey and W. Whitt, Networks of infinite-server queues with non-stationary Poisson input, Queueing Systems 13 (1993) 183–250.CrossRefGoogle Scholar
  24. [24]
    G. Mourtzinou, An axiomatic approach to queueing systems, Ph.D. thesis, Massachusetts Institute of Technology (Cambridge, MA, 1995).Google Scholar
  25. [25]
    A. Odoni and E. Roth, An empirical investigation of the transient behavior of stationary queueing systems, Oper. Res. 31 (1983) 432–455.CrossRefGoogle Scholar
  26. [26]
    K.L. Ong and M.R. Taaffee, Non-stationay queues with interrupted Poisson arrivals and unreliable/ repairable servers, Queueing Systems 4 (1989) 27–46.CrossRefGoogle Scholar
  27. [27]
    C. Palm, Intensity variations in telephone traffic, Ericson Technics 44 (1943) 1–189 (in German, English translation by North-Holland, Amsterdam, 1988).Google Scholar
  28. [28]
    A. Prékopa, On secondary processes generated by a random point distribution of Poisson type, Annales Univ. Sci. Budapest de Eötvös Nom. Sectio. Math. 1 (1958) 153–170.Google Scholar
  29. [29]
    S. Ross, Introduction to Probability Models, 5th edn. (Academic Press, London, 1993).Google Scholar
  30. [30]
    S. Stidham Jr., A last word on L = λW, Oper. Res. 22 (1974) 417–421.Google Scholar
  31. [31]
    L. Takács, Investigation of waiting time problems by reduction to Markov processes, Acta. Math. Acad. Sci. Hung. 6 (1955) 101–129.CrossRefGoogle Scholar

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • Dimitris Bertsimas
  • Georgia Mourtzinou

There are no affiliations available

Personalised recommendations